Hail, Appanoose
- When
- November 22, 3:22 AM CST
- Where
- Appanoose County, 0.52 mi W of Exline
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.650, -92.840
A large amount of pea to penny size hail was reported.
A strong cold front moved southeast through the state during the afternoon of the 21st. The front stalled just southeast of the CWA by mid evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong cold front moved southeast through the state during the afternoon of the 21st. The front stalled just southeast of the CWA by mid evening. A strong low level jet of 50 to 60 kts pushed over the surface frontal boundary. Elevated CAPE was marginal, but relatively high for late November. CAPE over far southeast Iowa was in the 500 to 1000 J/kg range. Thunderstorms formed on the nose of the low level jet across northwest Missouri. They lifted rapidly northeast across southeast Iowa during the early morning hours. One of the storms produced penny size hail in Appanoose County at Exline.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Nov 21, 11:45 PM CST, 3 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1145 PM CST SUN NOV 21 2010 .UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... ACTIVE NEXT 24 HOURS AS ONE LOW PRESSURE SYSTEM DEPARTS EASTERN IOWA THIS AFTERNOON...AND ANOTHER ENTERS SOUTHWEST IA BY 12Z. FIRST SYSTEM IS A BIT AHEAD OF SCHEDULE DEPARTING EASTERN PORTIONS OF FORECAST AREA. WINDS SHIFTING TO THE W AND THEN NW...BUT LOW CLOUDS WILL PERSIST NO MATTER WHAT. MOISTURE STILL REMAINS SHALLOW... ALTHOUGH MODELS CONTINUE AN ATTEMPT AT OVERRUNNING PRECIPITATION IN SOUTHEASTERN AREAS THIS EVENING. NOT A LOT OF INDICATORS IN SATELLITE DATA THAT THIS WILL BE HAPPENING...EXCEPT FOR SOME ENHANCEMENT IN WATER VAPOR OVER EASTERN KS...BUT KEPT LOW CHANCES OF LIGHT RAIN IN THE SOUTH AND SOUTHEAST JUST IN CASE. PLENTY OF LOW CLOUD MOISTURE WILL REMAIN TRAPPED OVERNIGHT...SO NEXT QUESTION WILL BE HOW MUCH TEMPERATURES WILL DROP BEFORE EASTERLY FLOW KICKS IN AFTER MIDNIGHT AHEAD OF NEXT SYSTEM. TEMPERATURES ADVECTING IN ARE BELOW FREEZING TO OUR NW...SO DROPPED NW HALF OF FORECAST AREA BELOW FREEZING AROUND MIDNIGHT...THEN LEVELED TEMPERATURES AFTER THAT. THIS IS IMPORTANT...AS SHALLOW UPWARD MOTION DEVELOPS TOWARD MORNING AHEAD OF THE NEXT SYSTEM. THIS ONE WON'T HAVE THE AMOUNT OF MOISTURE AND WARMTH TO DRIVE UP TEMPERATURES LIKE SUNDAY MORNING...SO A BIGGER AREA IS UNDER THREAT OF FREEZING DRIZZLE. IT APPEARS THAT THE DRIZZLE WON'T REACH THE FREEZING TEMPERATURE LOCATIONS UNTIL AROUND 6 AM...SO MOST OF THE EVENT WILL BE HANDLED IN THE MONDAY/TOMORROW TIME PERIOD. .LONG TERM /MONDAY THROUGH SUNDAY/...SEVERAL CONCERN DURING THE EXTENDED PERIOD WITH A SHORTWAVE TO QUICKLY MOVE ACROSS THE REGION MONDAY AND A STRONGER TROUGH AND COLD FRONT TO DIG SOUTH BY MID WEEK FOR THE HOLIDAY. FOR MONDAY...LEANED TOWARD A BLEND OF SREF/NAM AND THEN GFS/ECMWF THEREAFTER. MONDAY...FREEZING RAIN ADVISORY ACROSS THE NORTHERN PORTIONS OF THE CWA WITH COLD TEMPS LOCKED IN AT THE SURFACE DURING THE MORNING HOURS. VERY SIMILAR SET UP TODAY FOR TOMORROW...BUT WITH FREEZING TEMPS AT THE SURFACE ACROSS NORTHERN IOWA AS EAST WINDS PERSIST DURING THE MORNING. FORECAST SOUNDINGS BECOME BETTER SATURATED BY 12Z MONDAY...WITH A GOOD WARM LAYER BETWEEN ABOUT 850-700MB. BEST ISENTROPIC LIFT IS ALONG THE MN/IA BORDER WHICH IS WHERE THE SREF HAS THE BEST PROB OF FZRA PEGGED. THE CAA ALOFT FINALLY FILTERS INTO THE NORTHERN CWA BY 18Z MONDAY AS THE SURFACE LOW MOVES OVER EASTERN IOWA. SOUNDING PROFILES QUICKLY SWITCH TO ALL SNOW DURING THE AFTERNOON HOURS...THERE COULD BE A VERY BRIEF PERIOD OF SOME SLEET MIXED IN WITH THE SNOW BETWEEN 18-21Z. HOWEVER...CONFIDENCE WAS TOO LOW TO GO WITH A WINTER WEATHER ADVISORY AS PREDOMINANT PRECIP TYPE WILL BE FZRA/FZDZ TOMORROW MORNING. TUESDAY...SURFACE HIGH BUILDS INTO THE STATE AND PROVIDES A QUICK BREAK IN PRECIP CHANCES BUT WITH SOME COOL TEMPERATURES. GENERALLY WENT BELOW GUIDANCE FOR TEMPS ON TUESDAY. WEDNESDAY AND THURSDAY...DEEP TROUGH LOCATED OVER OF THE CENTRAL ROCKIES WITH CAUSE FOR SOUTHERLY WINDS TO RETURN ON WEDNESDAY. DECENT FETCH OF MOISTURE TRANSPORT AND THETA-E ADVECTION DURING THE DAY WEDNESDAY. ANOTHER PRECIP TYPE ISSUE WEDNESDAY WITH TEMPS WARMING ALOFT BY THE AFTERNOON. SHOULD START OFF AS SNOW...THEN WITH THE WAA BETWEEN 850-700MB LAYER...WILL SEE A FREEZING RAIN/SNOW POTENTIAL ACROSS NORTHERN IOWA. THE REMAINDER OF THE CWA LOOKS TO BE ALL RAIN WITH BUFR SOUNDINGS WARMING UP FAIRLY RAPIDLY ON WEDNESDAY. MUCH COLDER AIR MASS FILTERS INTO THE REGION WEDNESDAY NIGHT INTO THANKSGIVING DAY AND PRECIP TYPE BECOMES ALL SNOW BY 00Z THURSDAY. ALTHOUGH BUFR SOUNDINGS KEEP WARMER AIR ALOFT THROUGH 03Z OR 06Z THURSDAY DEPENDING ON THE LOCATION. THERE IS A TREND OF THE COLDER TEMPS FILTERING INTO THE STATE SLOWER THAN PREVIOUSLY THOUGHT. 850MB TEMPS DROP TO -16C BY 18Z THURSDAY AND LIKELY WILL HAVE OUR COLDEST NIGHT THURSDAY NIGHT WITH THE SURFACE HIGH BUILDING INTO REGION. DROPPED TEMPS A COUPLE DEGREES THURSDAY NIGHT WITH THIS SCENARIO. && .AVIATION... 22/06Z...MOISTURE RETURN A BIT QUICKER THEN EXPECTED BASED ON THE VIS/FOG IMAGERY. INSTABILITY ALONG THE FRONTAL BOUNDARY HELPED PRODUCE SOME ISOLATED THUNDERSTORMS ACROSS EASTERN IOWA. NEXT LOW ALREADY PUSHING OUT OF THE SOUTHERN PLAINS WITH A WARM FRONT OVER NRN/WCEN MO. THIS LOW WILL MOVE INTO ERN IA BY 22/18Z DRAGGING ANOTHER COLD FRONT ACROSS THE AREA. MOISTURE IS SHALLOW INITIALLY AND TEMPS AT THE SFC ARE BLO FREEZING NORTH OF HWY 20. A NOSE OF WARM AIR WILL PUSH IN OFF THE SFC AND FZDZ WILL BE LIKELY ACROSS NRN TAFS FM 12Z THROUGH THE MORNING. IMPROVING CONDITIONS AFT 21Z WHEN COLD FRONT MOVES THROUGH AND CIGS RAISE. IFR CONDITIONS UNTIL THEN. SFC FLOW WILL BE NW THEN BECOME W OR SW IN THE MORNING THEN BACK TO NW AFT 18Z AT 15KTS. && .DMX WATCHES/WARNINGS/ADVISORIES... FREEZING RAIN ADVISORY FROM 6 AM TO NOON CST MONDAY FOR CERRO GORDO-EMMET-HANCOCK-KOSSUTH-WINNEBAGO-WORTH. && SHORT TERM...JUNGBLUTH LONG TERM...PODRAZIK AVIATION...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 938 PM CST SUN NOV 21 2010 IAZ004>007-016-017-230345- EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO- 938 PM CST SUN NOV 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT LIGHT FREEZING DRIZZLE MAY DEVELOP LATE TONIGHT...BUT MOST OF THE ACCUMULATION IS EXPECTED MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LIGHT FREEZING DRIZZLE OR LIGHT FREEZING RAIN IS POSSIBLE ACROSS NORTHERN IOWA MONDAY MORNING. A FREEZING RAIN ADVISORY HAS BEEN ISSUED FOR MONDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ015-023>027-033>036-044>047-057-230345- PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN- WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON- 938 PM CST SUN NOV 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT VERY LIGHT FREEZING DRIZZLE IS POSSIBLE LATE TONIGHT OVER PORTIONS OF WEST CENTRAL...NORTHWEST AND NORTH CENTRAL IOWA...BEFORE TEMPERATURES CLIMB ABOVE FREEZING EARLY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ028-037>039-048>050-058>062-070>075-081>086-092>097-230345- BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 938 PM CST SUN NOV 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT AN ISOLATED NON-SEVERE THUNDERSTORM IS POSSIBLE THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 316 AM CST MON NOV 22 2010 IAZ096-097-220945- APPANOOSE-DAVIS- 316 AM CST MON NOV 22 2010 ...STRONG THUNDERSTORM WITH HAIL POSSIBLE... AT 312 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTH OF CENTERVILLE...MOVING NORTHEAST AT 50 MPH. NICKEL SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RATHBUN... MOULTON... CENTERVILLE... UDELL... UNIONVILLE... MORAVIA... DRAKESVILLE... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BEERENDS
The Des Moines radar (KDMX), 141 km away, was scanning. The volume nearest the first event began at 09:21 UTC.
1 hail. Local standard time, as filed.
A large amount of pea to penny size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, November 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261809.